Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 363, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 12, 2003, 4:30 AM CDT for Dallas County, Polk County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 4:30 AM CDT (09:30 UTC)
- Expired
- Jul 12, 2003, 5:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Dallas County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 40 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 120930 SVRSGF MOC059-167-121015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 430 AM CDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN POLK COUNTY IN MISSOURI SOUTHERN DALLAS COUNTY IN MISSOURI * UNTIL 515 AM CDT. * AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF PLEASANT HOPE...OR 11 MILES EAST OF BOLIVAR...AND MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... POLK AND DALLAS COUNTIES. THE TOWNS OF HALF WAY...FOOSE...MARCH...OLIVE AND CHARITY ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3769 9334 3743 9337 3741 9308 3755 9285 $$ BROWNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:29 AM CDT, 1 minute earlier.
Area forecast discussion, Jul 12, 4:29 AM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 429 AM CDT SAT JUL 12 2003 ...MAIN FORECAST CONCERN IS PRECIPITATION CHANCES TODAY AND TONIGHT... .DISCUSSION... EARLY THIS MORNING...NUMEROUS SHOWERS AND THUNDERSTORMS PERSISTED ACROSS MAINLY THE WESTERN HALF OF THE FORECAST AREA. CONTINUE TO RECEIVE A FEW REPORTS OF LARGE HAIL...AS A 500 MB SPEED MAX HELPED TO ORGANIZE THE STORMS. THE STORMS ARE ALIGNED GENERALLY ALONG AN AXIS OF HIGHER 850 MB THETA-E WHICH HAVE POOLED ALONG A WEAK BOUNDARY DRAPED ACROSS SOUTHERN KANSAS AND MISSOURI. LOCALIZED FLOODING HAS ALSO BEEN A PROBLEM OVERNIGHT...AS THUNDERSTORMS HAVE TRAINED OVER THE SAME LOCATIONS ACROSS PARTS OF WESTERN MISSOURI. IN ADDITION...PRECIPITABLE WATER VALUES WERE AROUND 1.75 INCHES...WHICH HAVE MADE THE STORMS EFFICIENT PRECIPITATION PRODUCERS. .SHORT TERM(TODAY THROUGH MONDAY)... THUNDERSTORMS SHOULD BEGIN TO TAPER OFF WITHIN THE NEXT 4 TO 5 HOURS...AS THE LOW-LEVEL JET BECOMES MORE WESTERLY AND WEAKENS. CONCERNED ABOUT REDEVELOPMENT THIS AFTERNOON...AS THE SURFACE BOUNDARY WILL STILL BE FOUND ACROSS SOUTHERN MISSOURI. IN ADDITION...BOTH THE GFS AND ETA POOL DEWPOINTS AROUND 70 ACROSS SOUTHERN MISSOURI. ETA CAPES LOOK OVERDONE...HOWEVER VALUES IN EXCESS OF 2000 J/KG ARE POSSIBLE WITH AFTERNOON HEATING. WEAK CONVERGENCE ALONG THE BOUNDARY MAY TRIGGER MORE STORMS LATER TODAY...WITH THE BEST CHANCE ALONG THE ARKANSAS BORDER. 850MB BOUNDARY HANGS NEAR THE ARKANSAS BORDER TONIGHT...KEPT 20 TO 30 POPS GENERALLY ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA. WEAK ISENTROPIC LIFT AND 850MB THETA-E CONVERGENCE ALONG THIS BOUNDARY WARRANT KEEPING THESE LOW RAIN CHANCES IN THE GRIDS. CONVECTION WILL NOT BE AS WIDESPREAD AS FRIDAY NIGHT...AS 850 MB MOISTURE TRANSPORT IS MUCH WEAKER. LOOKS LIKE MOST OF THE FORECAST AREA WILL BE DRY ON SUNDAY. HOWEVER...PUT SLIGHT CHANCES IN FOR OUR COUNTIES ALONG THE ARKANSAS BORDER. THE GFS...OPERATIONAL ETA...AND KAIN-FRITSCH ETA KEEP THE BULK OF THE PRECIPITATION SOUTH OF THE FORECAST AREA. .EXTENDED (TUESDAY THROUGH FRIDAY)... 00Z GFS/AVN RUN SHOWS 500 MB RIDGING CENTERED OVER THE FOUR CORNERS REGION BUILDING FURTHER EAST DURING THE FIRST PART OF THE WORK WEEK. BY TUESDAY AFTERNOON...AN UPPER WAVE AND ITS ASSOCIATED FRONT PUSH SOUTHEAST ALONG THE EASTERN PERIPHERY OF THE RIDGE. PREVIOUS GRIDS HAD CHANCES OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY. LATEST GFS/AVN RUN BRINGS THE PRECIPITATION/FRONT THROUGH A LITTLE FASTER. DECIDED TO NOT GET TOO CUTE WITH TIMING THIS FAR OUT...DID NOT MAKE LARGE CHANGES TO POPS ON TUESDAY AND WEDNESDAY. DECENT INSTABILITY WILL BE FOUND IN ADVANCE OF THE FRONT...AS LI VALUES ARE PROGGED TO RANGE BETWEEN -4 AND -8. KEPT THE REMAINDER OF THE EXTENDED DRY...AS MODELS INDICATE THE STRONGER NORTHWEST FLOW WILL STAY EAST OF THE OZARKS. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. SAW
Hazardous weather outlook, Jul 11, 10:25 PM CDT, 6 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 PM CDT FRI JUL 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...OVERNIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS THUNDERSTORMS TONIGHT...SCATTERED STORMS MAY
CONTAIN:
HAIL UP TO THE SIZE OF HALF DOLLARS.
WIND GUSTS IN EXCESS 60 MPH.
LOCALLY HEAVY RAINFALL...WITH LOCAL AMOUNTS IN EXCESS OF AN INCH.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STRONG
MOISTURE AXIS LINE FROM SOUTHEAST KANSAS...EASTWARD THROUGH
SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS. THE SEVERE HAIL AND
HIGH WIND EVENT WILL LIKELY DIMINISH BY 1 AM...HOWEVER...THE
THREAT OF FLOODING WILL INCREASE OVERNIGHT AS RAINFALL WILL LIKELY
CONTINUE OVER THE SAME AREAS THAT RECEIVED HEAVY RAINFALL FRIDAY
EVENING.
DISCUSSION:
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHWARD THROUGH THE
MISSISSIPPI VALLEY TONIGHT. AS THE DISTURBANCE APPROACHES THE AREA
ADDITIONAL THUNDERSTORMS WILL DEVELOP...ESPECIALLY ALONG A DEVELOP
LOW LEVEL JET AND THETA-E RIDGE AXIS LINE OVER SOUTHERN MISSOURI.
IN ADDITION TO THE SEVERE THREAT...SOME OF THE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL. AT THIS TIME CONDITIONS DO NOT FAVOR AN
SIGNIFICANT FLOODING EVENT...BUT ISOLATED FLOODING IS LIKELY AS
THE DEVELOPMENT OF THE LOW LEVEL JET BECOMES MORE PRONOUNCED
OVERNIGHT. SOME LOCATIONS COULD SEE RAINFALL AMOUNTS OF 1 TO 2
INCHES TONIGHT...WITH ISOLATED THREE TO FOUR INCH AMOUNTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE FRONTAL BOUNDARY IS EXPECTED TO STALL OUT OVER SOUTHERN
MISSOURI TOMORROW. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED
ALONG THE BOUNDARY DURING THE DAY TOMORROW. IT IS UNCLEAR HOW
TONIGHTS THUNDERSTORMS WILL AFFECT CLOUD COVER AND SUBSEQUENT
INSTABILITY...HOWEVER IF THE ATMOSPHERE DOES DESTABILIZE...WIND
FIELDS WILL REMAIN SUPPORTIVE OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS AGAIN ON SATURDAY.
THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT AND WEDNESDAY AS
YET ANOTHER DISTURBANCE MOVES INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THROUGH 3 AM OVER MOST OF SOUTHERN
MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
JLTIn the hours before
Local storm report, Jul 12, 4:03 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CDT SAT JUL 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 AM SPRINGFIELD MO FLOOD
07/12/03 GREENE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
WATER ACROSS SOME ROADS
IN THE WEST PORTION OF
SPRINGFIELD.Local storm report, Jul 12, 4:04 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT SAT JUL 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 AM WILLARD MO .75 INCH HAIL
07/12/03 GREENE REPORTED BY PUBLIC.Local storm report, Jul 12, 4:12 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 AM CDT SAT JUL 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0411 AM JOPLIN MO .75 INCH HAIL
07/12/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 12, 4:14 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 AM CDT SAT JUL 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 AM SPRINGFIELD MO .75 INCH HAIL
07/12/03 GREENE REPORTED BY HAM RADIO
OPERATOR. HAIL AT SMSU.Local storm report, Jul 12, 4:15 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CDT SAT JUL 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM CASSVILLE MO .75 INCH HAIL
07/12/03 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 12, 4:16 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 AM CDT SAT JUL 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM SPRINGFIELD MO .75 INCH HAIL
07/12/03 GREENE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:41 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 64 min |
| Jul 11, 7:56 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 49 min |
| Jul 11, 8:07 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 53 min |
| Jul 11, 8:39 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 66 min |
| Jul 11, 9:00 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 60 min |
| Jul 11, 9:06 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 54 min |
| Jul 11, 9:08 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 52 min |
| Jul 11, 9:12 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 63 min |
| Jul 11, 9:19 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 56 min |
| Jul 11, 9:33 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 57 min |
| Jul 11, 9:55 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 65 min |
| Jul 11, 10:16 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 59 min |
| Jul 11, 10:25 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone | 80 min |
| Jul 11, 10:43 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 77 min |
| Jul 11, 10:44 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 61 min |
| Jul 11, 11:00 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 60 min |
| Jul 11, 11:12 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 63 min |
| Jul 11, 11:14 PM CDT | Flash Flood Warning | SGF | Dent | 4 hr |
| Jul 11, 11:27 PM CDT | Flash Flood Warning | SGF | Phelps | 4 hr |
| Jul 11, 11:38 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 52 min |
| Jul 12, 12:02 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 73 min |
| Jul 12, 12:40 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 65 min |
| Jul 12, 12:52 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 53 min |
| Jul 12, 1:14 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| Jul 12, 1:23 AM CDT | Flash Flood Warning | SGF | Vernon | 3 hr |
| Jul 12, 1:40 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 80 min |
| Jul 12, 1:44 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 76 min |
| Jul 12, 1:58 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 47 min |
| Jul 12, 1:59 AM CDT | Severe Thunderstorm Warning | SGF | Cedar | 61 min |
| Jul 12, 2:17 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 58 min |
| Jul 12, 2:20 AM CDT | Flash Flood Warning | SGF | Barton, Dade | 3 hr |
| Jul 12, 2:36 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 69 min |
| Jul 12, 2:38 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 67 min |
| Jul 12, 2:54 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Lawrence | 81 min |
| Jul 12, 3:06 AM CDT | Flash Flood Warning | SGF | Christian, Greene, Lawrence, Stone, Taney | 3 hr |
| Jul 12, 3:11 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 79 min |
| Jul 12, 3:44 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 61 min |
| Jul 12, 3:50 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 55 min |
| Jul 12, 3:56 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 64 min |
| Jul 12, 4:08 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 52 min |
| Jul 12, 5:28 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 47 min |
| Jul 12, 5:41 AM CDT | Tornado Warning | SGF | Barry | 34 min |
| Jul 12, 6:09 AM CDT | Flash Flood Warning | SGF | Dallas, Greene, Polk, Webster | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.